Minnesota, 2001

Hail in Minnesota, May 1, 2001

May 1, 2001 · NWS DLH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 1, 1:45 PM CST, 5 hours 5 minutes earlier.

Area forecast discussion, May 1, 1:45 PM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
245 PM CDT TUE MAY 1 2001

CONVECTIVE POTENTIAL IS MAIN FOCUS FOR THIS EVENING.

STORMS WERE STARTING TO FIRE ALONG STRONG COLD FRONT IN WESTERN
MINNESOTA...WHERE STRONG MOISTURE CONVERGENCE AND DEWPOINT POOLING
WERE TAKING PLACE. MSAS LIFTED INDICIES AHEAD OF THE FRONT IN OUR
SOUTHERN ZONES WERE APPROACHING -6C...WELL BELOW FORECAST VALUES.
THE STRENGTH OF THE FRONT...COMBINED WITH IMPRESSIVE SHEAR VALUES
SHOULD BE ENOUGH TO OVERCOME LOWER DEWPOINTS AND LESS SURFACE
HEATING IN OUR CWA THIS LATE AFTN AND EVENING. WILL MENTION POTENTIAL
SEVERE AT LEAST IN OUR SOUTHERN HALF OF THE CWA THIS EVENING.

HAVE FOLLOWED ETA/MESOETA FOR MOST DETAILS OF THIS FORECAST. IT
APPEARS THE ETA HAS THE BEST HANDLE ON THE SPEED OF THE FRONT...WITH
ITS SUPERIOR RESOLUTION OF COLD AIR BEHIND FRONTS.

WILL KEEP THE MENTION OF A THUNDERSTORM IN OUR NW ZONES LATER
TOMORROW AFTN...AS TOTAL TOTALS REACH 58 AND H5 TEMPS DROP TO ABOUT
-26/-28C. LAPSE RATES ALSO CLOSE TO 8C/KM. OTHERWISE...AFTER THE
FRONT BLOWS THROUGH TONIGHT...IT LOOKS FAIRLY QUIET AGAIN. THE NEXT
CHANCE OF PCPN DOES NOT ARRIVE UNTIL SOMETIME THIS WEEKEND. MOS
TEMPS FAIRLY SIMILAR NOW...AND BASED ON LOW LEVEL THERMODYNAMIC
PROFILES...THEY LOOK FAIRLY REASONABLE.

.DLH...NONE.

DAP

In the hours before

Special weather statement, May 1, 5:10 PM CST, 1 hour 40 minutes before
MNZ010-018-026-034>036-012330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
610 PM CDT TUE MAY 1 2001

...PORTIONS OF TORNADO WATCH 184 CANCELLED...

AS OF 610 PM CDT...TORNADO WATCH 184 HAS BEEN CANCELLED FOR THE
COUNTIES OF KOOCHICHING...ITASCA...CROW WING AND AITKIN. THE SEVERE
THUNDERSTORMS HAVE MOVED EAST OF THESE COUNTIES...AND THERE WAS NO
LONGER A THREAT FOR ADDITIONAL SEVERE WEATHER.

TAP

The radar

The Duluth radar (KDLH), 88 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lake

When
May 1, 6:50 PM CST
Where
Lake County, Silver Bay
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.300, -91.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5246798.